Purchase this article with an account.
M. Taban, W.J. Dupps, Jr, B. Mandell, V.L. Perez; Etanercept (Enbrel) Associated Inflammatory Eye Disease: Case Report and Review of the Literature . Invest. Ophthalmol. Vis. Sci. 2005;46(13):2849.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: To report a case of severe anterior uveitis flare following administration of etanercept (Enbrel) for ankylosing spondylitis and to review the literature pertaining to inflammatory eye disease associated with use of etanercept. Methods: Clinical data, including medical history were collected in a 52 year–old female with chronic symptomatic ankylosing spondylitis. The role of etanercept in the patient’s temporal clinical response, both systemic and ocular, was assessed. A detailed review of literature was conducted of PUBMED using such terms as etanercept, Enbrel, uveitis, scleritis, and inflammatory eye disease. Additional studies were identified from bibliographies of relevant articles and published–proceedings. Results: After over a year of treatment with etanercept, a patient with a history of ankylosing spondylitis and bilateral anterior uveitis exhibited acute exacerbations of uveitis that were temporally related to etanercept injections. Re–challenge was associated temporally with worsening of symptoms, and de–challenge, in concert with aggressive systemic treatment, resulted in rapid resolution. Seventeen cases of inflammatory eye disease (uveitis, scleritis, myositis) believed to be associated with etanercept were found in the recent literature. Conclusions: Ocular inflammation is a potential adverse event following the use of etanercept both in previously uninvolved eyes and in previously inflamed eyes subjected to rechallenge. Careful surveillance of patients on etanercept is warranted to determine the true risk and associated factors related to their occurrence.
This PDF is available to Subscribers Only